| Model Number |
PED-425-20 |
| Medical Device Problem Codes |
Unintended Movement (3026); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
12/20/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The pipeline flex (model: ped-425-20 lot: b055259) and marksman catheter (model: fa-55150-1030 lot: 220523544) were returned for analysis within a shipping box; within an unsealed plastic biohazard pouch and without a dispenser coil.The pipeline flex device was returned within the marksman catheter.The marksman catheter total length was measured to be 156.4cm and the useable length was measured to be 148.8cm, which is within specification.The proximal and distal inner diameter were measured to be 0.027, which is within specification.No damages were found with the marksman hub.Dried contrast was found within the hub.The marksman catheter body was found accordioned at 39.8cm and between 27.0cm and 21.2cm from the distal end.The catheter was found flattened at 7.2cm from the distal end.No damages or irregularities were found with the distal tip or marker band.The marksman catheter was flushed, water exited from the distal tip.The pipeline flex pusher was retracted and a portion of the pusher (up to the hypotube bumper) was retracted out of the marksman catheter.The distal delivery wire and braid were found stuck within the distal portion of the catheter.The marksman catheter was cut to remove the braid and distal wire.When compared to the drawings: no damages were found with the tip coil.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No damages were found with the re-sheathing marker, re-sheathing pad or with the proximal bumper.The distal hypotube and ptfe shrink tubing were found to be stretched.No bends were found on the pusher.The distal and proximal ends of the pipeline flex braid were fully opened.Both ends were found frayed and damaged.No other anomalies were observed.Based on the device analysis and reported information, the customers reports of catheter damage, resistance/stuck during delivery and catheter resistance was confirmed as the pipeline flex was found stuck within the marksman catheter.From the damages seen on the catheter body (accordioning/flattening), and pushwire hypotube (stretching), delivery wire (separation) and braid (damage/frayed); it appears there was high force used.It is likely these damages occurred when the customer attempted to retract the pipeline flex pusher from the marksman catheter against the reported resistance.Possible contributors for resistance are patient vessel tortuosity, device not hydrated, and lack of continuous flush during delivery.The separated distal wire was sent out for scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) testing.Based on the analysis findings, the customer report of pushwire break/separation was confirmed.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against resistance.A review of the manufacturing process (mp1664, mp1647, mp1720, vs2022) did not uncover any deficiencies with regard to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that lead to the detachment issues.As the marksman catheter used in the event was not returned for analysis, any contribution of the marksman catheter towards the separation could not be determined.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.See (b)(4) for pusher separation.The customers report of movement during deployment could not be confirmed through device analysis and the customer did not submit any videos or images for analysis.Possible causes are vasospasm, patient vessel tortuosity, high force delivery, catheter kickback, insufficient distal anchoring of braid or incorrect braid size.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that the devices were delivered to the target location smoothly.The marksman microcatheter was retracted to release the pipeline stent.The physician waited for 5 seconds, the stent opened smoothly, and they pulled back the rivet.When the stent reached the t bifurcation in the neck, the tip suddenly slipped to the proximal end of the tumor neck.The surgeon tried to adjust the stent and deliver it forward, but there was resistance too great in the distal segment of the microcatheter, and the stent could not be pushed.The marksman and pipeline were withdrawn together.It was noted a continuous flush had been used, there was no damage to the pushwire, and the catheter was bent and flattened in the distal section.Replacement devices were used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed an aneurysm could not be seen on the radiography.The patient was undergoing surgery for treatment of a saccular, unruptured, small aneurysm of the right ophthalmic artery with a max diameter of 3.6 mm and a 3 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.Ancillary devices include a 5f115navien, 150marksman.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.